Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Tucson, AZ

August 22, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 22, 2018, 2:57 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 2:57 PM MST (21:57 UTC)
Expired
Aug 22, 2018, 6:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WGUS55 KTWC 222157
FFWTWC
AZC019-021-230100-
/O.NEW.KTWC.FF.W.0024.180822T2157Z-180823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
257 PM MST WED AUG 22 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 600 PM MST.

* At 257 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen with some reports exceeding 1.5 inches since 230 
  PM. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Oracle, Casas
  Adobes, Saddlebrooke, Dove Mountain, Catalina State Park, Oracle
  Junction, Biosphere 2, Catalina, Catalina Foothills and Picture
  Rocks.

This includes the following highways...
 Interstate 10 between mile markers 233 and 257.
 Route 77 between mile markers 70 and 102.
 Route 79 between mile markers 92 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3220 11100 3229 11114 3250 11127 3259 11120
      3274 11105 3264 11076

$$

LEINS
2 follow-up statements
695 
WGUS75 KTWC 222303
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
403 PM MST WED AUG 22 2018

AZC019-021-230100-
/O.CON.KTWC.FF.W.0024.000000T0000Z-180823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
403 PM MST WED AUG 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 400 PM MST, National Weather Service Doppler radar and automated 
rain gauges indicated heavy rain due to thunderstorms continuing 
across portions of northeastern Pima County and southeastern Pinal 
County. Expect ponding of water on roadways and streets, and flows 
in washes due to thunderstorms in the area.

Some locations that will experience flooding include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Oracle, Casas
Adobes, Saddlebrooke, Dove Mountain, Catalina State Park, Oracle
Junction, Biosphere 2, Catalina, Catalina Foothills and Picture
Rocks.

This includes the following highways...
 Interstate 10 between mile markers 233 and 257.
 Route 77 between mile markers 70 and 102.
 Route 79 between mile markers 92 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3220 11100 3229 11114 3250 11127 3259 11120
      3274 11105 3264 11076

$$

Francis
567 
WGUS75 KTWC 230108
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
608 PM MST WED AUG 22 2018

AZC019-021-230117-
/O.EXP.KTWC.FF.W.0024.000000T0000Z-180823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
608 PM MST WED AUG 22 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA AND SOUTHEASTERN
PINAL COUNTIES HAS EXPIRED...

The heavy rain has ended and flood waters are receding. Please 
continue to heed any remaining road closures.

LAT...LON 3220 11100 3229 11114 3250 11127 3259 11120
      3274 11105 3264 11076

$$

Francis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 1:26 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 22, 1:26 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
126 PM MST Wed Aug 22 2018

.SYNOPSIS...Abundant moisture will continue to provide elevated
shower and thunderstorm chances into the weekend, even during the
nighttime hours. Some storms will also produce heavy rain and gusty
winds. We may start to see some drying early next week with fewer
storms. Temperatures will run near or a little below normal for late
August.

&&

.DISCUSSION...Well, the plentiful moisture and instability is doing
its work as mentioned in the earlier discussion. Rainfall rates have
been quite high in some of the storms with in excess of 2 inches on
the ground in a few spots already. This will continue through the
evening hours and will need to be vigilant for potential local
flooding.

There is a big question mark for the overnight period and it will
depend highly on what happens over Mexico the next 6-12 hours. 12Z
guidance suggesting the possibility of a redevelopment of
thunderstorm activity late tonight into Thursday morning with heavy
rainfall potential. This is due to a feature over southern Sonora
Mexico visible in the H20 imagery that swings northward. While there
are several model solutions pointing to this happening in some form
or fashion, the details vary on the temporal and spatial extent and
it isn't a sure bet. That said there is a bit of a trend of some
focus across Pinal county east into southern Graham county.
Potential candidate for a flash flood watch late tonight into
Thursday morning for a portion of our area if it continues to trend
in this way. Stay tuned to evening updates on this.

Tonight's question mark leads to a big question mark Thursday
afternoon. If we do indeed get the overnight/morning convection,
Thursday will end up being a cooler and down day thunderstorm wise
thanks for plenty of cloud cover and the atmosphere being worked
over. If the late night/morning period is quiet and clouds don't
linger overhead, tomorrow will be another active day with high levels
of moisture and plenty of instability to work with. With the forecast
vertical wind profile being even a bit lighter than this afternoon
storm motion will be a bit slower than today for potentially local
heavy rains once again.

For now, raised pops a good deal for tonight into Thursday morning
and added locally heavy rain wording to the grids tonight through
Thursday evening.

Friday we still have quite moist southerly flow over the area
resulting in continued scattered thunderstorm activity. The NAM is
rather excited about Friday afternoon (as well as overnight tonight)
while the GFS and the EC have a more typical pattern of convection
over the area. For now I tweaked pops up and enhanced the QPF
forecast as well. Adjusted afternoon high temps down a degree or so.

Saturday onward the flow gradually becomes SW with increasing
strength which will begin to dry the atmosphere from the top down
with an expected drop in thunderstorm activity and increase in high
temperatures. Will need to see how this transition goes as it can
lead to an interesting thunderstorm day if enough moisture and
instability lingers when the when the flow becomes SW and offers an
improved shear profile.

&&

.AVIATION...Valid through 24/00Z.
Scattered TSRA/SHRA will continue into the evening and stand a good
chance of continuing all night into Thursday morning. MVFR
conditions and brief gusts near 40 kts with stronger TSRA with
isolated IFR in +TSRA. Otherwise, cloud decks generally 9k-14k ft
AGL and surface wind variable in direction mainly less than 12 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern will be well suited for shower and
thunderstorm development into this weekend as flow is more southerly
with deeper moisture across the area. Some storms will produce very
heavy rainfall later today through Thursday with local flooding
possible. Terrain driven 20-ft winds persist at less than 15 mph,
except near thunderstorms where gusty outflows will occur at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 22, 12:27 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1227 PM MST WED AUG 22 2018

AZZ504-514-222015-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1227 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 115 PM
MST...

At 1226 PM MST, Doppler radar was tracking a strong thunderstorm
near Vail, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3199 11065 3207 11076 3218 11075 3215 11060
TIME...MOT...LOC 1926Z 194DEG 8KT 3209 11071
Special weather statement, Aug 22, 2:36 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
236 PM MST WED AUG 22 2018

AZZ504-506-514-222230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
236 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 330 PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm over
Oro Valley, moving north at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oro Valley, Marana, Tortolita, Casas Adobes, Oracle, Saddlebrooke,
Oracle Junction, Biosphere 2, Dove Mountain, Catalina, Catalina State
Park and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3229 11091 3239 11117 3266 11102 3260 11079
TIME...MOT...LOC 2135Z 196DEG 6KT 3242 11098

LEINS
Local storm report, Aug 22, 2:48 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 W ORO VALLEY          32.43N 110.99W
08/22/2018  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            TANGERINE AND LA CANADA. SPOTTER CALLED TO
            REPORT HAIL OF 1 INCH.

&&

MP
Local storm report, Aug 22, 2:51 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
251 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     7 SSW ORO VALLEY        32.34N 111.03W
08/22/2018  E50 MPH          PIMA               AZ   TRAINED SPOTTER

            SPOTTER CALLED TO REPORT AN ESTIMATED WIND
            GUST OF 50 MPH OR MORE. LOCATION AT THE TIME
            WAS AT INA AND SHANNON.

&&

MP

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:27 PM MSTSpecial Weather StatementTWC48 min
Aug 22, 2:29 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz5 hr
Aug 22, 2:36 PM MSTSpecial Weather StatementTWC54 min
Aug 22, 2:39 PM MSTSevere Thunderstorm WarningTWCPima, Pinal66 min
Aug 22, 3:08 PM MSTSpecial Weather StatementTWCSanta Cruz67 min
Aug 22, 3:16 PM MSTSpecial Weather StatementTWCSanta Cruz59 min
Aug 22, 3:26 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Aug 22, 3:28 PM MSTSevere Thunderstorm WarningTWCPima62 min
Aug 22, 3:41 PM MSTSpecial Weather StatementTWC34 min
Aug 22, 3:43 PM MSTDust Storm WarningTWCPinal2 hr
Aug 22, 4:10 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Aug 22, 4:12 PM MSTSpecial Weather StatementTWCPinal63 min
Aug 22, 4:37 PM MSTSevere Thunderstorm WarningTWCPima, Pinal53 min
Aug 22, 4:40 PM MSTSpecial Weather StatementTWCSanta Cruz35 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.